Anaphylaxis and Anaphylactic Shock Caused by Vaccines
What is anaphylaxis and anaphylactic shock?
Anaphylaxis is a serious and potentially life-threatening allergic reaction. It can happen within seconds or minutes of exposure to an allergen such as peanuts, bee stings, shellfish, medications, vaccines and other possible triggers.
Anaphylactic shock happens when anaphylaxis causes poor circulation and deprives a person of oxygen and vital nutrients. An injection of epinephrine is typically the first course of treatment for anaphylaxis or anaphylactic shock. It should be given as quickly as possible.
What are the symptoms of anaphylactic shock?
Anaphylactic reactions are very sudden and may be hard to recognize. Sometimes they can be confused with other conditions.
However, anaphylactic shock has several consistent symptoms that can help identify this reaction. It often starts with a sense of uneasiness, followed by tingling sensations or dizziness. Anaphylactic shock then progresses to:
- Itchiness or hives
- Difficulty breathing
Loss of consciousness happens in extreme cases. These symptoms can quickly become life-threatening. People who are at risk for anaphylaxis or anaphylactic shock should avoid any known triggers for these reactions.
How is anaphylactic shock diagnosed?
Anaphylaxis and anaphylactic shock result from the immune system overreacting to a substance. These reactions are usually caused by foods, and the doctor will ask about what you have eaten before the reaction. The doctor may also ask about medications, insect stings or vaccines that may have caused the reaction.
After an episode of anaphylaxis or anaphylactic shock, the doctor may recommend allergy testing to identify the allergen. Additional blood or allergy testing may also help identify the exact cause of the reaction.
How is anaphylactic shock treated?
Treatment depends on the severity of the reaction and the cause. In severe cases, a person may need CPR and respiratory support. Emergency treatments also include intravenous (IV) fluids, epinephrine, corticosteroids, antihistamines, beta-agonists and oxygen.
People who have had severe reactions in the past often carry a device called an epinephrine autoinjector, which is also known by the tradename EpiPen®. When used, this device quickly provides a single dose of epinephrine.
If you or a loved one need to carry one of these devices, remember to carry a spare and be certain that you replace both before their expiration dates. Also, make sure you understand how to use the device.
Do vaccines cause anaphylactic shock?
Anaphylactic shock very rarely happens as a result of a vaccine. One study showed that anaphylaxis occurred only 1.31 times per million vaccine doses. However, it does happen. If you have had symptoms of anaphylaxis after a vaccine—or at any time—it’s important to see a doctor to determine what caused the reaction. With this information, you may be able to avoid the allergen in the future.
Typically, the onset of symptoms after a vaccine injection begins within minutes. Symptoms can also start up to four hours after the vaccine.
Have you been injured?
Since anyone, at any age, can have a potentially life-threatening anaphylactic reaction after a vaccination, it has been added to the National Vaccine Injury Compensation Program (VICP) Vaccine Injury Table.